Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 124, NWS St. Louis, MO

June 3, 2014Lewis County, Marion County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 3, 2014, 10:40 PM CDT for Lewis County, Marion County, Shelby County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2014, 10:40 PM CDT (03:40 UTC)
Expired
Jun 3, 2014, 11:45 PM CDT
In force
65 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 160 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KLSX 040340
SVRLSX
MOC111-127-205-040445-
/O.NEW.KLSX.SV.W.0124.140604T0340Z-140604T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEWIS COUNTY IN NORTHEAST MISSOURI...
  MARION COUNTY IN NORTHEAST MISSOURI...
  NORTHEASTERN SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1145 PM CDT

* AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHWEST OF EMDEN...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA...CANTON...WARREN...STEFFENVILLE...PHILADELPHIA...EWING...
  MAYWOOD...LA GRANGE AND TAYLOR.

THIS WARNING INCLUDES WAKONDA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4021 9150 4019 9151 4011 9151 4007 9149
      4004 9150 3992 9142 3989 9145 3985 9144
      3981 9138 3976 9136 3975 9202 3987 9210
TIME...MOT...LOC 0340Z 242DEG 26KT 3988 9191

HAIL...1.50IN
WIND...60MPH

$$

CVKING
1 follow-up statement
639 
WWUS53 KLSX 040436
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 PM CDT TUE JUN 3 2014

MOC111-127-205-040446-
/O.EXP.KLSX.SV.W.0124.000000T0000Z-140604T0445Z/
LEWIS MO-MARION MO-SHELBY MO-
1136 PM CDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY...NORTHERN
MARION AND SOUTHERN LEWIS COUNTIES WILL EXPIRE AT 1145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM.

LAT...LON 4021 9150 4019 9151 4011 9151 4007 9149
      4004 9150 3992 9142 3989 9145 3985 9144
      3981 9138 3976 9136 3975 9202 3987 9210
TIME...MOT...LOC 0436Z 242DEG 26KT 4007 9144

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:51 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 3, 7:51 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT Tue Jun 3 2014

.UPDATE:
Issued at 742 PM CDT Tue Jun 3 2014

Have updated the forecast to increase pops further south along the
I-70 corridor late tonight. Convection-allowing models are showing
the southern side of the forward propagating MCS sagging southward
overnight fueled by outflow interactions with a 50kt low level
jet. Have also bumped up pops for lingering convection tomorrow
morning...generally along and east of the Mississippi River.
Conditions still look ripe for severe storms with damaging winds
and large hail...primarily across the northern quadrant of the
CWFA, but can't totally rule out severe storms as far south as
the I-70 corridor overnight. Locally heavy rain also continues to
be a threat overnight.

Carney

&&

.SHORT TERM:  (Through Tonight)
Issued at 254 PM CDT Tue Jun 3 2014

Focus thru this period continues to be the track of MCS overnight.

Mdls still disagree with timing and placement of the MCS tonight.
With little movement of the wrmfnt today, believe a more srn track
will develop than prev thought. Due to the uncertainty, have not
pulled POPs too far S for tonight. Main threat for tonight
continues to be very high winds as the MCS develops, but tornadoes
will also be possible, especially near any sfc boundaries.

With ample cloud cover tonight, kept temps on the warmer side
except where precip is anticipated.

Tilly

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 339 PM CDT Tue Jun 3 2014

(Wednesday through Friday)

Main concern will the potential for a few severe thunderstorms over
the southern part of the CWA during the day on Wednesday.  Any
severe weather from tonight's MCS should have moved east the area by
12Z, though lingering showers and thunderstorms will likely still be
producing some rainfall over the northern and eastern counties in a
band of 925-850mb moisture convergence.  This forcing will then
diminish during the morning hours as the low level jet weakens and
veers.  The atmosphere will become extremely unstable along the
front during the afternoon hours with MLCAPE values reaching
3000-4000 J/kg with little CINH.  Deep layer shear will also be in
the 40-50kt range suggesting that any storms are able to develop
along the front will be capable of becoming severe.  Front will not
move far enough south on Wednesday night to keep thunderstorms out
of the forecast over the southern part of the CWA.

By Thursday the front will move far enough south that all but part
of the eastern Ozarks will be dry.  By Thursday night and Friday the
ECMWF is showing strong low level moisture convergence over the area
at the same time that a weak shortwave trough will move across the
area. Have a chance of showers and thunderstorms going both
periods.

After being well above normal over most of the area tomorrow,
temperatures will below normal on Thursday and Friday.

(Saturday through next Tuesday)

Looks like there is enough agreement between the GFS and ECMWF that
a warm front will move north into Missouri and Illinois by Saturday
evening in response to a surface low developing over the Central
Plains.  The surface low will then track northeast to near Chicago
by early Sunday which will cause a cold front to pass through the
CWA during the day.  Will still have best chances of showers and
thunderstorms going Saturday into Sunday.  The front will move well
south of the area on Monday, though another trough will move through
the area on Tuesday bringing a slight chance of showers.
Temperatures will be seasonably warm behind the warm front on
Saturday, though they will be at or a bit below normal the rest of
the period behind the cold front.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 621 PM CDT Tue Jun 3 2014

An elongated zone of thunderstorms currently extends from northwest
Missouri across southwest Iowa into southern and central Nebraska.
This activity is focused along a warm front in that same location
that also extends eastward into central Illinois. All indications
are that the currently activity will continue to expand into one
or more large elongated thunderstorm complexes and move east
southeastward this evening and overnight. KUIN appears to be right
in the path and have continued to have high impacts with strong
winds and LIFR flight conditions. Wind gusts could be higher than
currently indicated. Present indications are the thunderstorm
complex will also have enough southward push to impact both KCOU
and the St. Louis area terminals during the overnight hours. The
intensity that far south is harder to gage and could certainly be
stronger. This overnight activity may extend past 12Z but too hard
to gage at this point. Additional thunderstorm development will be
possible along the front on Wednesday afternoon.

Specifics for KSTL:

A complex of thunderstorms will expand across northern Missouri, southwest
Iowa and southern Nebraska this evening and drop southeastward overnight.
Present indications are the thunderstorm complex will have enough
southward push to impact KSTL beginning around 09z. The intensity
is hard to gage and could certainly be stronger than the current
forecast of wind gusts to 25 kts and MVFR flight conditions. This
overnight activity may extend past 12Z but too hard to gage at
this point. Additional thunderstorm development will be possible
along the front on Wednesday afternoon and have added a VCTS for
21z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:57 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE JUN 3 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE WEATHER OVER THE AREA TONIGHT. THE
GREATEST RISK WILL BE OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WHERE A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS
EVENING AND OVERNIGHT. THIS LINE WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...A FEW TORNADOES AND
LARGE HAIL. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL
ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR A FEW SEVERE THUNDERSTORMS OVER EAST CENTRAL
AND SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH
MOST OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BRITT

In the hours before

Local storm report, Jun 3, 10:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     EDINA                   40.17N  92.17W
06/03/2014                   KNOX               MO   LAW ENFORCEMENT

            TREES DOWN AND UPROOTED. DAMAGE TO SIGNS.

&&

FGLASS
Local storm report, Jun 3, 10:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     HURDLAND                40.15N  92.30W
06/03/2014                   KNOX               MO   LAW ENFORCEMENT

            TREES DOWN AND UPROOTED AND SIGNS BLOWN OVER.

&&

FGLASS
Local storm report, Jun 3, 10:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     LEWISTOWN               40.08N  91.81W
06/03/2014                   LEWIS              MO   LAW ENFORCEMENT

            TREE LIMBS DOWN

&&

FGLASS
Local storm report, Jun 3, 10:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             LA BELLE                40.12N  91.91W
06/03/2014  E0.25 INCH       LEWIS              MO   LAW ENFORCEMENT

0958 PM     TSTM WND GST     LA BELLE                40.12N  91.91W
06/03/2014  E40 MPH          LEWIS              MO   LAW ENFORCEMENT

&&

FGLASS
Local storm report, Jun 3, 10:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     N LEWISTOWN             40.08N  91.81W
06/03/2014  M65 MPH          LEWIS              MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jun 3, 10:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     NOVELTY                 40.01N  92.21W
06/03/2014  M62 MPH          KNOX               MO   MESONET

            MEASURED BY MISSOURI MESONET

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:19 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby41 min
Jun 3, 9:46 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby59 min
Jun 3, 9:57 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby33 min
Jun 3, 11:48 PM CDTRiver Flood WarningLSXLewis4 days
Jun 4, 12:52 AM CDTRiver Flood WarningLSXLewis4 days
Jun 4, 1:27 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby48 min
Jun 4, 1:52 AM CDTAreal Flood AdvisoryLSXKnox, Lewis, Marion, Shelby7 hr
Jun 4, 2:41 AM CDTRiver Flood WarningLSXMarion70 hr
Jun 4, 3:26 AM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Shelby6 hr
Jun 4, 3:54 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau, Osage51 min
Jun 4, 3:57 AM CDTRiver Flood WarningLSXMarion48 hr
Jun 4, 4:12 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau48 min
Jun 4, 4:23 AM CDTFlash Flood WarningLSXRalls6 hr
Jun 4, 4:44 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Montgomery, Osage46 min
Jun 4, 6:21 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis39 min
Jun 4, 6:54 AM CDTSevere Thunderstorm WarningLSXJefferson12 min
Jun 4, 9:23 AM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Ralls, Shelby12 hr
Jun 4, 11:38 AM CDTRiver Flood WarningLSXMarion4 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXRalls3 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike4 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike5 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXLincoln5 days
Jun 4, 3:48 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve42 min
Jun 4, 4:22 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.